J. Ellsmore1, R. McCarthy2, N. Todes-Taylor3, M. Whitfeld4
COX-2 inhibitors are well-documented as being high risk medications for Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrosis (TEN). However, there is little evidence associating meloxicam specifically with these conditions. We describe a case of early TEN associated with the use of meloxicam in a 32 year-old Caucasian male. The patient was prescribed meloxicam 15 mg for lower back pain by his GP. He experienced a diffuse erythematous urticarial like eruption on the chest and trunk within hours of administration. On re-presentation to the GP two days later he was prescribed prednisolone 50 mg OD. Over the following 3 days he developed blisters of the lateral tongue, oral mucosa, lips and scrotum. On final presentation to the GP he was referred for urgent dermatological review. Review confirmed a diffuse erythematous urticarial like eruption over the trunk, with target-like lesions and a positive Nikolsky’s sign on the genitals. The patient was admitted to a referral hospital with biopsies of his upper torso. The genital and oral mucosal lesions were not biopsied on cosmetic grounds. Pathological report confirmed apoptotic keratinocytes extending to the granular epidermis, without clefting of the dermo-epidermal junction. A pathological diagnosis of TEN was made with the provision that the active blistering sites of the genital region clinically suggest SJS. The patient received IV immunoglobulin and cyclosporine for 3 days with good response. Physicians should be aware of the possibility of this serious life-threatening event when prescribing meloxicam and advise patients to discontinue use at the earliest possible sign or symptom.